Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Salt Lake City, UT

May 10, 2019Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 10, 2019, 6:34 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2019, 6:34 PM MDT (00:34 UTC)
Expired
May 10, 2019, 11:30 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 122 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WGUS55 KSLC 110034
FFWSLC
UTC025-110530-
/O.NEW.KSLC.FF.W.0006.190511T0034Z-190511T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
634 PM MDT FRI MAY 10 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 1130 PM MDT
    
* At 629 PM MDT, Doppler radar indicated an expanding area of 
  thunderstorms producing moderate to heavy rain over the drainages 
  feeding Wahweep Creek, Warm Creek, and Last Chance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid stream or 
creek beds or trails through narrow canyons this evening.

&&

LAT...LON 3743 11147 3709 11135 3703 11161 3725 11186

$$

mconger
2 follow-up statements
151 
WGUS75 KSLC 110227
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
827 PM MDT FRI MAY 10 2019

UTC025-110530-
/O.CON.KSLC.FF.W.0006.000000T0000Z-190511T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
827 PM MDT FRI MAY 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
CENTRAL KANE COUNTY...

At 819 PM MDT, Doppler radar indicated widespread light to moderate 
rainfall across the warned area. This is likely resulting in flash 
flooding.

The earlier thunderstorms have moved out of the area, with 
widespread light to moderate rainfall remaining across the warned 
area at mid-evening. Earlier heavy rain combined with the current 
widespread rain across most of the drainages will maintain the 
potential for flash flooding throughout the evening.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid stream or 
creek beds, along with narrow, steep canyons.

&&

LAT...LON 3743 11147 3709 11135 3703 11161 3725 11186

$$

mconger
991 
WGUS75 KSLC 110534
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1134 PM MDT FRI MAY 10 2019

UTC025-110544-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-190511T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1134 PM MDT FRI MAY 10 2019

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3743 11147 3709 11135 3703 11161 3725 11186

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:32 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 10, 3:32 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Fri May 10 2019

.SYNOPSIS...An upper low will bring unsettled conditions to
the southern half of the area today, while high pressure builds
across the north. This high will eventually become the dominant
weather feature by late in the weekend into the first half of next
week.

&&

.SHORT TERM (Through 00Z Tuesday)...Afternoon convection has
developed across northern Arizona and is starting to progress
toward the Utah/Arizona border. With little in the way of steering
flow or instability, these storms are slowly moving to the
northeast and will likely impact mainly eastern Washington and
Kane Counties this afternoon and evening. Biggest threat will be
for periods of heavy rainfall given somewhat high moisture.

The upper level low responsible for the unsettled conditions over
the last few days will continue to move southwest of the area.
Global models have trended further south with the path of the low
as it gradually shifts eastward across northern Mexico this
weekend. This has decreased the threat of convection across
southern Utah this weekend markedly...and lowered PoPs again as a
result.

High pressure will gradually build into the area...with a warming,
drying tend expected for the remainder of the short term forecast
period.

.LONG TERM (After 00Z Tuesday)...Dry, largely stable, and mild
through midweek of next week. Although the ridge in place will
gradually shift east and downstream by Thursday, a notable warming
trend will remain with temps some 10F above climo. Come Thursday
backing flow in advance of an encroaching longwave trough will
retain these warm temps, and a slightly better chance of high based
diurnal convection primarily over the terrain.

Focus thereafter shifts upstream to the evolution of the next long
wave trough (and embedded short waves) that will be impinging on the
area late in the week. Model consensus depicts an initial short wave
will eject and become negatively tilted overhead Friday, yielding
higher than normal precip potential and cooler temps (near normal)
across much of the area. Continued to raise PoPs this forecast as
moisture/lift looks more than sufficient for widespread precip.

Looking past day 7 a strong nearly zonal jet appears poised to punch
into the interior west retaining cool/unsettled conditions into the
following week. Latitude of this will be critical locally regarding
the extent of another cool down and precip potential/significance.

&&

.AVIATION...Operational weather concerns are expected to remain
minimal at the KSLC terminal through the valid TAF period. Northerly
winds should switch to southeast a bit later than usual, between 03-
05z. VFR conditions under mostly clear skies will be maintained.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Merrill/Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 10, 3:40 PM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
340 PM MDT Fri May 10 2019

UTZ001>016-019>021-517-518-WYZ021-111300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
340 PM MDT Fri May 10 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue this afternoon and evening
across southern Utah. Heavy rain, gusty winds, small hail, and
lightning are possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The warming temperatures across the area this weekend will
increase snowmelt at the mid and high elevations, resulting in
streams and rivers running high, fast and cold. These conditions
can be expected to continue across the outlook area through the
remainder of the Spring. Monitor children and pets closely near
these waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.